Skip to content

Dosage Errors On Rise for Combination Paracetamol-Ibuprofen Pain Relievers

The NSW Poisons Information Centre has recorded a ten-fold increase in calls about possible dosing errors with new combination paracetamol-ibuprofen pain relievers since mid-2016.

While most calls have not had serious implications, the increase has prompted NPS MedicineWise to issue a reminder to Australians about the importance of knowing the risks and benefits of their medicines and how they should be used.

New combination pain relievers, containing paracetamol in combination with ibuprofen were first launched in Australia in 2014. In mid-2016 a change in legislation allowed these medicines to be bought over the counter in smaller pack sizes and permitted direct to consumer advertising on TV and other media.

Head of the NSW Poisons Information Centre, Jared Brown said calls about these medicines have increased markedly since this time. “We are currently receiving more than one call each week about dosing errors with combination paracetamol-ibuprofen pain relievers. The main brands involved are Nuromol and Maxigesic. This is more than a tenfold increase since July 2016 when regulations changed.

“There are some common mistakes people are making; adults accidentally exceed the recommended dose by taking two tablets when only one is recommended, or they take another medicine in addition to their combination medicine which has the same active ingredient so there is a risk they are double dosing.

“Usually people only notice their mistake after they have taken the medicine and then read the label for dosing instructions.

“Fortunately most people who call do not have serious problems and we have only needed to refer one case to hospital. But there does seem to be confusion out there,” Mr Brown said.

NPS MedicineWise Chief Executive, Dr Lynn Weekes said consumers need to be familiar with all the medicines they are taking, know the active ingredient and the dosage recommendations.

“As relatively new products to the Australian market, consumers need to become familiar with these combination products and take the time to understand what the active ingredient is, what conditions the medicine should be used to treat, how much they should be taking and how often. Dosage differs for each product so this is timely reminder that you should always read dosage instructions on any medicines you take.

“Many people have become accustomed to taking two tablets of a familiar pain reliever such as Panadol or Nurofen but the same dosage doesn’t apply to all pain relief medicine. All medicines, even those bought over the counter have risks as well as benefits and exceeding the recommended dose even accidently can have serious consequences.

“Ask your pharmacist when you buy any over-the-counter medicine if you are taking the right product, in the right amount and at the right time for your condition.”

“If anyone is unsure or has questions about their medicines they should talk to their pharmacist or call our Medicines Line on ‘1300 Medicine’.”

If you think that you or anyone else may have taken too much of any medicine, contact the Poisons Information Centre immediately on 13 11 26. Do this even if there are no signs of discomfort or poisoning.

NPS MedicineWise‘s website nps.org.au is a helpful resource for consumers wanting to know about combination pain relievers, finding the active ingredient and reading the label.

 

Share this article:

Articles you might be interested in

Scroll To Top